California, 2009

Winter Storm in California, December 11 to 13, 2009

December 11 to 13, 2009 · NWS STO · 2 events in 2 counties and zones

A winter storm brought one to two feet of snow and strong winds to the higher elevations of the northern Sierra Nevada Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

A winter storm brought one to two feet of snow and strong winds to the higher elevations of the northern Sierra Nevada Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Dec 11, 9:20 PM PST, 40 minutes earlier.

Area forecast discussion, Dec 11, 9:20 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
920 PM PST FRI DEC 11 2009

.DISCUSSION...WATER VAPOR IMAGERY CONTINUES TO SHOW A SYSTEM MOVING
INTO NORTHERN CALIFORNIA THIS EVENING...WITH A SECONDARY AND MORE
POTENT SYSTEM ALONG 140 WEST.  AS A RESULT...THE WET AND SOGGY
WEATHER CONTINUES ACROSS THE REGION THIS EVENING...WITH RAIN AND
HIGHER ELEVATION SNOW.  RADAR IMAGERY CLEARLY SHOWS A BAND OF
MODERATE TO HEAVY PRECIPITATION LIFTING NORTHEASTWARD ACROSS THE
REGION...WITH MOST LOCATIONS SEEING ANYWHERE BETWEEN 0.15 AND ABOUT
A 0.33 INCHES OF NEW RAINFALL THIS EVENING.  ONE SPOTTER IN FOREST
HILL HAS HAD 0.65 INCHES THUS FAR THIS EVENING...AND IT WAS STILL
RAINING.  NEEDLESS TO SAY...SNOW LEVELS ARE QUITE A BIT HIGHER WITH
THIS STORM THAN WE SAW EARLIER THIS WEEK....RUNNING BETWEEN 5500 AND
6000 FEET.  HOWEVER...SOME COLD AIR STILL REMAINS TRAPPED IN THE
HIGHER MOUNTAINS VALLEYS...AND PLACES LIKE THE BURNEY BASIN ARE
STILL HOVERING AROUND 30 DEGREES AND REPORTING A MIX OF SNOW AND
FREEZING DRIZZLE.  ELSEWHERE TEMPERATURES REMAIN PRETTY MILD.
THEREFORE...HAVE UPDATED THE FORECAST THIS EVENING THIS EVENING TO
TWEAK TEMPERATURES AND WINDS FOR TONIGHT AND TOMORROW.  HAVE ALSO
ISSUED A WINTER WEATHER ADVISORY FOR THE BURNEY BASIN...AS A WINTRY
MIX OF PRECIPITATION WILL CREATE SLICK ROADS.

THIS LITTLE SOAKER IS A NICE PRECURSOR TO WHAT WE WILL SEE WITH
SATURDAY AND SATURDAY NIGHT SYSTEM.  MODELS ARE SUGGEST A BRIEF
BREAK IN THE VALLEY LATE TONIGHT AND EARLY TOMORROW...THEN BRING IN
THE HEAVIEST PRECIPITATION TOMORROW AFTERNOON AND EVENING.  THESE
MODELS ARE SUGGESTING ANYWHERE FROM 0.75 TO 1.25 INCHES OF
ADDITIONAL PRECIPITATION IN THE VALLEY THROUGH THE NEXT 24 HOURS.
THIS COULD MEAN AN ADDITIONAL COUPLE OF FEET OR LOCALLY HIGHER
AMOUNTS AT THE HIGHEST ELEVATIONS OF THE SIERRA.  THIS STORM WILL
ALSO BRING SOME GUSTY SOUTH TO SOUTHEAST WINDS TO THE REGION
TOMORROW AFTERNOON AND EVENING.  BOTH 925 AND 850 WINDS ARE RANGING
BETWEEN 40 AND 50 KNOTS OVER THE NORTHERN SAN JOAQUIN AND SOUTHERN
SACRAMENTO VALLEYS...WHICH MAY MEAN SOME LOCALLY HIGHER WINDS MIXING
DOWN TO THE SURFACE TOMORROW AFTERNOON.  IN THE SIERRA...WIND GUSTS
UPWARDS TO 65 OR 70 MPH MAY BE POSSIBLE...CREATING TREACHEROUS
DRIVING CONDITIONS OVER THE SIERRA.  THEREFORE...BELIEVE THE WINTER
STORM WATCH WILL LIKELY BE UPGRADED TO A WINTER STORM WARNING WITH
THE NEXT PACKAGE...BUT DO NOT WANT TO CONFUSE THIS FIRST SYSTEM WITH
THE NEXT ONE AT THIS TIME.  PALMER

.PREVIOUS DISCUSSION (ISSUED AT 350 PM PST)...STORM #2 FOR SAT HAS A
VERY STRONG AND TEXT BOOK JET STRUCTURE ASSOCIATED WITH IT AND IS
FORECAST TO EFFECT NORCAL SAT AFTN INTO SUN EVENING. NORCAL WILL BE
IN THE THERMALLY INDIRECT CIRCULATION OF THE UPPER JET FROM 00Z-06Z
SUN. STRONG UPPER LEVEL DIVERGENCE WILL ENHANCE UPWARD MOTION OVER
INTERIOR NORCAL WITH STRONG 12-20 UBAR/S OMEGA FORECAST BY THE GFS
CROSS SECTIONS DURING THIS TIME. WINDS... AND PCPN INTENSITY SHOULD
BE QUITE STRONG DURING THIS TIME PERIOD. SATELLITE IMAGERY CONFIRMS
THIS TREND OVER THE ERN PAC AS A STRONG VORT MAX VCNTY 37N/135W IS
FORMING ON THE NOSE OF THE JET AND TRANSVERSE CLOUD BANDS ARE
DEVELOPING S OF THE JET W OF 140W.

THE SYSTEM SHOULD WIND DOWN OVER INTERIOR NORCAL LATER IN THE DAY ON
SUN/SUN EVENING...WITH SHORT WAVE RIDGING PROVIDING A BREAK IN THE
PCPN ON MON...ALTHOUGH WARM ADVECTION CLOUDS AND POSSIBLE LIGHT PCPN
MAY SPREAD EWD ACROSS THE AREA DURING THE DAY.    JHM

.EXTENDED DISCUSSION (MONDAY NIGHT THROUGH FRIDAY)...UPPER LEVEL
RIDGING BEGINS TO GIVE WAY MONDAY NIGHT AS A SHORTWAVE RIDES OVER IT
AND BRINGS PRECIPITATION TO THE AREA. THERE IS A GOOD MOISTURE TAP
WITH THIS SYSTEM EXTENDING INLAND...WITH GFS PW LEVELS AROUND 1.25
INCHES JUST OFF THE COAST. THIS SYSTEM WILL BE RELATIVELY WARM WITH
700 MB TEMPERATURES AROUND 0 TO -2 C...SO SNOW LEVELS WILL BE ABOVE
5500 FEET. THE GFS IS QUITE WET WITH THIS SYSTEM ACROSS THE AREA.
THE ECMWF AND GEM ALSO HAVE THIS SHORTWAVE...BUT IT IS WEAKER AND
BRINGS A SMALLER QPF AMOUNT...WITH THE BULK IN THE NORTHERN AND
COASTAL MOUNTAINS. ADDITIONAL SHORTWAVE ENERGY BRINGS A CONTINUED
CHANCE OF PRECIPITATION FOR THE REST OF THE WEEK...MAINLY OVER THE
MOUNTAINS NORTH OF INTERSTATE 80. TEMPERATURES TREND UP THROUGH THE
EXTENDED WITH THE WARMER AIRMASS OVER THE REGION.

&&

.AVIATION...RADAR IMAGERY SHOWS BAND OF MODERATE TO LOCALLY HEAVY
PRECIPITATION EXTENDING FROM THE COASTAL RANGE THROUGH THE
SACRAMENTO VALLEY AND TOWARDS THE NORTHERN SIERRA. IFR TO LIFR
CEILINGS AND VISBYS HAVE BEEN ASSOCIATED WITH THIS RAIN BAND. ON AND
OFF PRECIPITATION IS EXPECTED TO OCCUR THROUGH TONIGHT WITH THE
POSSIBILITY OF LOCAL DENSE FOG TONIGHT INTO EARLY SATURDAY MORNING.
A BRIEF PERIOD OF CLEARING IS POSSIBLE LATE SATURDAY MORNING BEFORE
ANOTHER POTENT STORM MOVES THROUGH THE AREA BY SATURDAY AFTERNOON.
THIS SYSTEM BRINGS THE POSSIBILITY OF AFTERNOON/EVENING
THUNDERSTORMS. SNOW LEVELS SHOULD HOVER IN THE 5000 TO 6000 FT
RANGE. SOUTHEAST WINDS 15 TO 25 KT WITH LOCAL GUSTS TO 40 KT WILL
DEVELOP AT THE SACRAMENTO AND KSAC TAF SITES SATURDAY AFTERNOON.
LOCAL SOUTHWEST GUSTS UP TO 50 KT WILL BE POSSIBLE OVER SIERRA
RIDGETOPS SATURDAY AFTERNOON.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
...WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY FOR THE BURNEY
   BASIN.
...WINTER WEATHER ADVISORY UNTIL 10 AM PST SATURDAY FOR THE WEST
   SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS COUNTY/LASSEN PARK.
...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SUNDAY MORNING
   FOR WEST SLOPE NORTHERN SIERRA NEVADA-WESTERN PLUMAS
   COUNTY/LASSEN PARK.

&&
Hazardous weather outlook, Dec 11, 7:00 AM PST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SACRAMENTO CA
700 AM PST FRI DEC 11 2009

CAZ013>019-063-064-066>069-121500-
SHASTA LAKE AREA/NORTHERN SHASTA COUNTY-
BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY-
CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY-
CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY-
MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES-
CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE-
EAST FOOTHILLS/NORTH SACRAMENTO VALLEY-
WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA-
700 AM PST FRI DEC 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA.

.DAY ONE...TODAY

A PACIFIC STORM WILL MOVE THROUGH TODAY INTO TONIGHT BRINGING
PERIODS OF MODERATE SNOW IN THE MOUNTAINS.

* WINTER WEATHER ADVISORY....SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

A SIGNIFICANTLY STRONGER STORM WILL BRING A DOSE OF HEAVY SNOW AND
STRONG WINDS TO THE MOUNTAINS SATURDAY INTO SUNDAY MORNING.

* WINTER STORM WATCH.........SEE WWUS46 KSTO - WSWSTO FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS TO THEIR LOCAL NATIONAL WEATHER SERVICE OFFICE.

THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT
(LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, West Slope Northern Sierra Nevada

When
December 11, 10:00 PM PST to December 13, 8:00 PM PST
Where
West Slope Northern Sierra Nevada forecast zone
Reported by
Trained Spotter

Heavy snow fell above 5000 feet with up to two feet of new accumulation.

Winter Storm, Mt Shasta/Western Plumas County

When
December 11, 10:00 PM PST to December 13, 8:00 PM PST
Where
Mt Shasta/Western Plumas County forecast zone
Reported by
Trained Spotter

One to two feet of snow fell at the highest elevations and winds to 50 mph brought visibilities down to a mile or less in some areas.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2009Every state in 2009This day in weather historyWarnings in California, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206052, 246835.